Minnesota, 2025

Hail in Minnesota, September 21, 2025

September 21, 2025 · NWS MPX · 23 events in 8 counties and zones

Showers and thunderstorms moved across the southern half of Minnesota, including the Twin Cities metro during the late afternoon and evening hours of September 21st. The storm environment consisted of favorable instability, low cloud bases, and some veering winds with height.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Showers and thunderstorms moved across the southern half of Minnesota, including the Twin Cities metro during the late afternoon and evening hours of September 21st. The storm environment consisted of favorable instability, low cloud bases, and some veering winds with height. Although the shear profile was considered only marginal (weak) at the time, a few storms did manage to become severe. Two swaths of large hail ranging from quarter (1-inch) to Hen Egg (2-inch) sized hail fell across portions of the southern Twin Cities metro and in Steele in Waseca Counties.

Two-inch diameter hailstones were reported on the east side of Lake Minnetonka (Hennepin), one mile south of Woodbury (Washington), and six miles NW of New Richland (Waseca).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 21, 12:04 PM CST, 4 hours 3 minutes earlier. Its key messages:

  • Isolated showers and storms this afternoon/evening, a small chance for strong/severe storms mainly in southern MN.
  • Lingering shower chances Monday, and possibly Tuesday across the south and east.
  • Rest of the week, drying out with above normal temperatures of highs the mid 70s.
Area forecast discussion, Sep 21, 12:04 PM CST, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
104 PM CDT Sun Sep 21 2025

.KEY MESSAGES...

- Isolated showers and storms this afternoon/evening, a small chance
for strong/severe storms mainly in southern MN.

- Lingering shower chances Monday, and possibly Tuesday across the
south and east.

- Rest of the week, drying out with above normal temperatures of
  highs the mid 70s.

&&

.DISCUSSION...
Issued at 100 PM CDT Sun Sep 21 2025

Today... Interesting weather setup with small and compacts upper
level low spinning across northwest Minnesota. Upper level ascent
ahead of this PV anomaly, was leading to clouds and some rain
showers. For the rest of today, expect isolated rain showers mainly
along and north of I-94 from this feature.

Farther south, there was an area of clouds and showers across
southeast Minnesota, and these were tied to an area of low level
Theta_E advection, This will be the focus for showers and some
thunderstorms this afternoon through the late evening. Forecast
soundings for later today show low LCLs, a veered hodograph, and
around 1500 J/kg of uncapped CAPE. The current thinking is the
uncapped nature of the environment should lead to several
thunderstorms, and the lack of strong deep layer shear means the
updrafts will be short-lived and relatively weak.

However, there is a scenario where a couple storms are able to tap
into the marginal shear, and remain somewhat isolated. If this were
the case, could see a potential for a brief tornado, and perhaps
some large hail. SPC has introduced a 2 percent tornado chance for
this reason.

Later this evening, storms will become more elevated as we lose the
surface heating. This will bring an end to the tornado threat, but
some hail is possible for a few hours past sunset. In summary, the
severe weather threat is low, which is why there is only a Marginal
Risk, but a few of the stronger storms could pose a tornado and/or
hail threat.

Monday and Tuesday... The upper level trough bringing the chances
for rain will become more positively tilted and shear out, but this
will be a slow process. A few areas of positive vorticity will
rotate across the Upper Midwest, and could bring lingering small
chances for a light rain showers mainly to the south along I-90, and
along/east of I-35.

By Wednesday, confidence in dry weather increases. Upper level
subsidence is reflected in increasing surface pressure, so expect
more sun than clouds, with light winds expected through the weekend.
Temperatures will be in the 70s, with dewpoints in the 50s.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 100 PM CDT Sun Sep 21 2025

Areas of sct to bkn low to mid-level cu cover most sites this
afternoon. We have already began to see areas of light SHRA
develop near STC over to EAU which have developed a little
faster than what forecast guidance anticipated. Thus introduced
tempo groups for SHRA at STC, and EAU for the next couple of
hours. Showers and iso areas of TSRA are expected to become
more widespread across all sites except for STC, and AXN
starting later this afternoon mostly after 22/23z timeframe then
progressing from west to east. Confidence lacks on direct
impacts at each site so continued with prob30 TSRA mentions but
tried to shrink the timing window a bit. Once rain passes, fog
is expected to develop late tonight into early tomorrow morning
with IFR to LIFR visibilities likely across our western most
sites. Southwest winds will remain light becoming variable
tonight through the rest of the period as the center of a
surface low passes overhead Monday.

KMSP...Best timing for precip looks to range between 00z to 04z this
evening. A few pockets of thunder are possible thus changed
previously mentioned SHRA to TSRA. Cigs will decrease to near MVFR
late tonight into tomorrow morning. There is a potential IFR
cigs do occur but lacked confidence with duration thus, used sub
1000kft sct cigs for now.

/OUTLOOK FOR KMSP/
TUE-WED...VFR. Wind NE 5-10 kts.
THU-FRI...VFR. Wind NW 5-10 kts.
&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...JRB
AVIATION...Dunleavy
Hazardous weather outlook, Sep 21, 11:36 AM CST, 4 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1236 PM CDT Sun Sep 21 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1236 PM CDT Sun Sep 21 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

Scattered thunderstorms this afternoon/evening. A few storms over
southern Minnesota, including the Twin Cities metro, may be
strong to severe, with the main hazard being large hail. There is
a non- zero chance of a brief tornado.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms can be expected over far
southern Minnesota on Monday. A few storms may be strong to
severe, with the main hazards being large hail and damaging
winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this afternoon into
tonight.

Dunleavy

In the hours before

Special weather statement, Sep 21, 2:57 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
357 PM CDT Sun Sep 21 2025

MNZ083-212130-
Blue Earth MN-
357 PM CDT Sun Sep 21 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN BLUE EARTH COUNTY
UNTIL 430 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Vernon Center, or 15 miles southwest of Mankato, moving east at 20
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Good Thunder, Vernon Center and Garden City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4397 9425 4403 9426 4408 9404 4393 9398
TIME...MOT...LOC 2057Z 258DEG 16KT 4400 9419

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

ETA
Special weather statement, Sep 21, 3:16 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
416 PM CDT Sun Sep 21 2025

MNZ083-212145-
Blue Earth MN-
416 PM CDT Sun Sep 21 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BLUE EARTH COUNTY
UNTIL 445 PM CDT...

At 416 PM CDT, Doppler radar was tracking a strong thunderstorm over
Good Thunder, or 11 miles south of Mankato, moving east at 30 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  St. Clair and Pemberton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4397 9400 4406 9403 4411 9377 4398 9377
TIME...MOT...LOC 2116Z 265DEG 24KT 4401 9401

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

ETA
Special weather statement, Sep 21, 3:59 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
459 PM CDT Sun Sep 21 2025

MNZ083-084-212245-
Waseca MN-Blue Earth MN-
459 PM CDT Sun Sep 21 2025

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN WASECA
AND EAST CENTRAL BLUE EARTH COUNTIES UNTIL 545 PM CDT...

At 459 PM CDT, Doppler radar was tracking a line of strong
thunderstorms extending from near Lake Crystal to 5 miles north of
Waldorf, or extending from 13 miles southwest of Mankato to 17 miles
southeast of Mankato, moving east at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Waseca, Janesville, St. Clair, Good Thunder, Pemberton, Smiths Mill,
Alma City and Waseca Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 4400 9410 4407 9415 4411 9412 4417 9377
      4417 9351 4397 9357
TIME...MOT...LOC 2158Z 256DEG 9KT 4405 9419 4407 9408 4402 9387 4400
9382 4401 9370

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

ETA

The radar

The Minneapolis radar (KMPX), 97 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

23 hail. Local standard time, as filed.

Hail, Waseca

When
September 21, 4:07 PM CST to 4:15 PM CST
Where
Waseca County, 3.14 mi SSW of Alma City
Measured
1 in hail
Reported by
Public
Coordinates
43.990, -93.760

Report of hail covering the ground, with the largest stone being quarter-sized. Also tree branches down.

Hail, Waseca

When
September 21, 4:40 PM CST to 4:53 PM CST
Where
Waseca County, 1.49 mi E of Otisco
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.980, -93.490

Hail, Waseca

When
September 21, 4:42 PM CST to 4:52 PM CST
Where
Waseca County, 0.5 mi W of Otisco
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
43.980, -93.530

Hail, Waseca

When
September 21, 4:44 PM CST to 4:53 PM CST
Where
Waseca County, 1.7 mi NE of Otisco
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.000, -93.500

Spotter measured hailstones of penny to quarter size.

Hail, Steele

When
September 21, 5:54 PM CST to 6:02 PM CST
Where
Steele County, 4.85 mi SW of Bixby
Measured
1 in hail
Reported by
Public
Coordinates
43.910, -93.180

Report of a large amount of hail, the largest around quarter sized.

Hail, Steele

When
September 21, 6:09 PM CST to 6:17 PM CST
Where
Steele County, 2.11 mi WNW of Blooming Prairie
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.880, -93.110

Golf ball size hail on Hwy 30 west of Blooming Prairie.

Hail, Dakota

When
September 21, 7:05 PM CST to 7:08 PM CST
Where
Dakota County, 0.69 mi S of South St Paul
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.870, -93.030

Hail, Dakota

When
September 21, 7:05 PM CST to 7:08 PM CST
Where
Dakota County, 0.69 mi S of South St Paul
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.870, -93.030

Hail, Dakota

When
September 21, 7:05 PM CST to 7:08 PM CST
Where
Dakota County, 0.69 mi N of Inver Grove Heights
Measured
1 in hail
Reported by
Social Media
Coordinates
44.860, -93.030

Photo measurement provided via social media.

Hail, Ramsey

When
September 21, 7:12 PM CST to 7:14 PM CST
Where
Ramsey County, 3.24 mi ESE of (Stp)st Paul Downtown Airport Holman Field
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.910, -93.000

Report of half-inch to Ping Pong Ball sized hail for two minutes.

Hail, Washington

When
September 21, 7:14 PM CST to 7:17 PM CST
Where
Washington County, 0.98 mi W of Woodbury
Measured
1.25 in hail
Reported by
Public
Coordinates
44.900, -92.970

Report received via mPING.

Hail, Washington

When
September 21, 7:14 PM CST to 7:17 PM CST
Where
Washington County, 0.49 mi E of Woodbury
Measured
2 in hail
Reported by
Social Media
Coordinates
44.900, -92.940

Report submitted via X.

Hail, Washington

When
September 21, 7:17 PM CST to 7:19 PM CST
Where
Washington County, 1.2 mi NE of Woodbury
Measured
1.5 in hail
Reported by
Public
Coordinates
44.910, -92.930

Report received via mPING.

Hail, Washington

When
September 21, 7:17 PM CST to 7:21 PM CST
Where
Washington County, 1.38 mi N of Woodbury
Measured
1 in hail
Reported by
Public
Coordinates
44.920, -92.950

Report received via mPING.

Hail, Washington

When
September 21, 7:19 PM CST to 7:22 PM CST
Where
Washington County, 2.85 mi NE of Woodbury
Measured
1.25 in hail
Reported by
Public
Coordinates
44.930, -92.910

Report received via mPING.

Hail, Wright

When
September 21, 7:19 PM CST to 7:25 PM CST
Where
Wright County, 1.38 mi S of Delano
Measured
0.75 in hail
Reported by
Public
Coordinates
45.030, -93.800

Hail, Hennepin

When
September 21, 7:58 PM CST to 8:04 PM CST
Where
Hennepin County, 1.96 mi E of Deephaven
Measured
1 in hail
Reported by
Public
Coordinates
44.930, -93.480

Report received from mPing.

Hail, McLeod

When
September 21, 8:01 PM CST to 8:09 PM CST
Where
McLeod County, 2.79 mi NW of Hutchinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.905, -94.415

Hail, Hennepin

When
September 21, 8:01 PM CST to 8:06 PM CST
Where
Hennepin County, 0.69 mi N of Deephaven
Measured
2 in hail
Reported by
Social Media
Coordinates
44.940, -93.520

Hail measurement provided via X.

Hail, Hennepin

When
September 21, 8:01 PM CST to 8:07 PM CST
Where
Hennepin County, 1.69 mi SE of Deephaven
Measured
1.75 in hail
Reported by
State Official
Coordinates
44.910, -93.500

Hail, Hennepin

When
September 21, 8:01 PM CST to 8:07 PM CST
Where
Hennepin County, 2.54 mi ESE of Deephaven
Measured
1.5 in hail
Reported by
Public
Coordinates
44.920, -93.470

Report received from mPING.

Hail, Hennepin

When
September 21, 8:01 PM CST to 8:07 PM CST
Where
Hennepin County, 2.54 mi ESE of Deephaven
Measured
2 in hail
Reported by
Public
Coordinates
44.920, -93.470

Report received from mPING.

Hail, Hennepin

When
September 21, 8:03 PM CST to 8:07 PM CST
Where
Hennepin County, 2.54 mi WSW of Hopkins
Measured
1.25 in hail
Reported by
Public
Coordinates
44.920, -93.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1292552, 1292556, 1292554, 1292553, 1292880, 1292883, 1292899, 1292900, 1292904, 1295167, 1295162, 1295163, 1295164, 1295165, 1295166, 1295168, 1294936, 1292905, 1295157, 1295158, 1295160, 1295161, 1295159.